MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4004C1440
Medical Device Problem Codes Physical Resistance/Sticking (4012); Difficult or Delayed Separation (4044)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra coils 400 (pc400s), a penumbra coil 400 detachment handle (handle), and px slim delivery microcatheter (px slim).During the procedure, the physician placed seven coils in the target vessel.The eighth coil, a pc400, was then being placed.While attempting to push the pusher assembly of the pc400, the physician felt resistance in the microcatheter despite the pc400 was properly shaped in the aneurysm.When the physician attempted to detach the pc400 using the handle, the pc400 did not detach.Subsequently, the physician recaptured the pc400 into the px slim.It was observed that the pc400 unintentionally detached in the px slim.Therefore, the px slim containing the detached pc400 was removed.The procedure was completed using two new coils and the same handle and px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned pc400 revealed that the pet lock was intact on the proximal end of the pusher assembly and the pull wire was inside the ddt.If the handle is not properly seated on the proximal end of the pusher assembly during an attempt to detach the coil, the pet lock may not separate and the embolization coil will not detach.Further evaluation of the returned pc400 revealed an ovalized introducer sheath, a detached embolization coil due to a fractured sr wire, and kinks in the pusher assembly.He root cause of the ovalization in the introducer sheath could not be determined.However, this damage may have contributed to the reported resistance during the procedure.The fractured sr wire likely occurred due to forceful retraction of the device against resistance.The kinks in the pusher assembly were likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11085867
Report Number3005168196-2020-02367
Device Sequence Number11708746
Product Code HCG
UDI-Device Identifier00814548011059
UDI-Public00814548011059
Combination Product (Y/N)Y
Initial Reporter CountryCO
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/01/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4004C1440
Device Catalogue Number4004C1440
Device Lot NumberF94560
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/01/2020
Supplement Date Received by Manufacturer01/13/2021
Initial Report FDA Received Date12/29/2020
Supplement Report FDA Received Date02/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005